L AT E S T F O R N I G H T I N G A L E 2 0 2 0 2 7 VERIFIED
BSN HESI 266 Med Surg Exam V4
Questions, Answers, and Explanations
60 4 100%
QUESTIONS OPTIONS EACH W I T H R AT I O N A L E
W H AT T H I S C O V E R S
Cardiovascular disorders and ACS Respiratory failure and ABG
Acute kidney injury and dialysis Gastrointestinal and hepatic disorders
Endocrine emergencies (DKA, thyroid crisis) Neurologic emergencies and stroke
Sepsis, shock, and hemodynamics Hematology and oncology complications
Perioperative and postoperative care Acid–base, electrolytes, and fluid resuscitation
ABOUT THIS ASSESSMENT
This assessment is an original, educationally focused question set written for BSN nursing students preparing
for the HESI 266 Medical-Surgical examination. It is not affiliated with, endorsed by, or derived from any official
examination, and no institution-issued exam content is reproduced. Every item is freshly authored in the style
and depth of the course.
Each question is followed by a clearly marked correct answer and a concise, evidence-informed rationale that
reinforces the underlying clinical reasoning. The set emphasizes the high-yield domains most likely to appear
on a medical-surgical examination: acute coronary syndrome and heart failure, respiratory failure and
mechanical ventilation, acute kidney injury, shock and sepsis, endocrine emergencies, and postoperative
complications.
Students should use this material as a guided review tool rather than a memorization drill — the rationales
explain why an answer is correct and why the distractors are plausible, building the clinical judgment needed to
safely care for medical-surgical patients across the continuum.
STUVIA ACTUAL EXAM
,BSN HESI 266 MED SURG EXAM V4 Page 1
BSN HESI 266 MED SURG EXAM V4 — ACTUAL Q&A WITH RATIONALE
Read each item carefully. Select the single best option. The correct answer and a rationale follow each question.
1. A patient receiving IV heparin for acute DVT develops melena and a dropped hematocrit. The
nurse's priority action is to:
A. Continue the infusion and reassess in 4 hours.
B. Increase the heparin rate to prevent further clot extension.
C. Discontinue the heparin infusion and notify the provider; anticipate protamine sulfate.
D. Administer vitamin K intravenously.
CORRECT ANSWER: C. Discontinue the heparin infusion and notify the provider; anticipate protamine
sulfate.
RATIONALE
Signs of active bleeding on heparin require stopping the infusion and notifying the provider; protamine sulfate is the
specific reversal agent for unfractionated heparin (1 mg neutralizes ~100 units). Vitamin K reverses warfarin, not
heparin. Continuing or increasing the infusion would worsen bleeding.
2. A patient with STEMI is receiving oxygen 2 LNC, aspirin 325 mg chewed, and IV nitroglycerin for
chest pain. Vital signs: 88/50, HR 38. The nurse's next best action is to:
A. Increase nitroglycerin rate for ongoing ischemia.
B. Administer metoprolol IV for heart rate control.
C. Reposition to high Fowler and reassess.
D. Withhold nitroglycerin and administer IV fluids; anticipate atropine for bradycardia.
CORRECT ANSWER: D. Withhold nitroglycerin and administer IV fluids; anticipate atropine for
bradycardia.
RATIONALE
Nitroglycerin is contraindicated in hypotension (SBP <90) and right ventricular infarction (inferior STEMI). Withhold
NTG, give IV fluids, and treat symptomatic bradycardia with atropine (or transcutaneous pacing). Beta-blockers
worsen hypotension and bradycardia. Repositioning alone does not address the contraindication.
3. A patient admitted with heart failure has an oxygen saturation of 90%, bibasilar crackles, and a
weight gain of 2 kg overnight. The most appropriate nursing action is to:
A. Place flat in bed and limit fluids.
B. Place the patient in high Fowler, administer oxygen, and give loop diuretic as ordered.
C. Administer beta-blocker IV immediately to reduce workload.
D. Increase IV fluids to support preload.
CORRECT ANSWER: B. Place the patient in high Fowler, administer oxygen, and give loop diuretic as
ordered.
RATIONALE
Acute decompensated heart failure with pulmonary congestion is managed with high Fowler positioning,
supplemental oxygen, and IV loop diuresis (e.g., furosemide). Daily weights and strict I&O; monitor response.
Beta-blockers are withheld during acute decompensation; fluids are minimized.
Original educational study material — not affiliated with any institution STUVIA ACTUAL EXAM
, BSN HESI 266 MED SURG EXAM V4 Page 2
4. A postoperative patient develops sudden onset dyspnea, pleuritic chest pain, and tachycardia. The
nurse suspects pulmonary embolism. The first action is to:
A. Apply warm packs to the chest.
B. Administer a sleeping pill to reduce anxiety.
C. Administer oxygen and ensure IV access; keep patient on bed rest.
D. Ambulate to improve perfusion.
CORRECT ANSWER: C. Administer oxygen and ensure IV access; keep patient on bed rest.
RATIONALE
Suspected PE requires oxygen, IV access, bed rest (to prevent clot dislodgement), and immediate provider
notification. Anticoagulation or thrombolytics may be ordered. Ambulation could dislodge additional clot. Sedation
may mask symptoms and compromise respiration. Warm packs do not address PE.
5. A patient with COPD has an SpO2 of 88% on room air. The most appropriate oxygen delivery
strategy is to:
A. Use no oxygen because COPD patients do not need it.
B. Titrate oxygen to maintain SpO2 88–92% using the lowest effective FiO2.
C. Apply 100% non-rebreather to maximize saturation to 100%.
D. Administer oxygen only during sleep.
CORRECT ANSWER: B. Titrate oxygen to maintain SpO2 88–92% using the lowest effective FiO2.
RATIONALE
In COPD with chronic CO2 retention, excessive oxygen can blunt hypoxic respiratory drive and worsen hypercapnia.
Titrate oxygen to 88–92% using lowest FiO2 (nasal cannula 1–2 L/min often sufficient). The hypoxic drive theory is
partially overstated, but the conservative target remains best practice.
6. A patient with acute kidney injury has a serum potassium of 6.8 mEq/L and peaked T waves. The
first medication the nurse expects to administer is:
A. Oral sodium polystyrene sulfonate alone.
B. Intravenous 5% dextrose with no insulin.
C. Intravenous calcium gluconate to stabilize the myocardium.
D. Subcutaneous regular insulin only.
CORRECT ANSWER: C. Intravenous calcium gluconate to stabilize the myocardium.
RATIONALE
Severe hyperkalemia with ECG changes requires IV calcium gluconate first to stabilize myocardial membranes and
prevent arrhythmias. Subsequent shifts of K+ into cells use insulin + dextrose; removal uses loop diuretics, potassium
binders, or dialysis. Calcium chloride is more caustic and reserved for arrest. Polystyrene works slowly (hours).
7. A patient with diabetic ketoacidosis is receiving IV regular insulin infusion. Blood glucose has
decreased from 600 to 250 mg/dL. The nurse should:
A. Stop the insulin infusion immediately.
B. Increase the insulin infusion rate.
C. Switch to subcutaneous NPH insulin only.
D. Continue the insulin infusion and start IV dextrose to prevent hypoglycemia while clearing ketones.
CORRECT ANSWER: D. Continue the insulin infusion and start IV dextrose to prevent hypoglycemia
while clearing ketones.
RATIONALE
In DKA, insulin infusion continues until anion gap closes (ketones cleared), not just until glucose normalizes. When
glucose falls to ~250–300 mg/dL, add D5W to the infusion to prevent hypoglycemia while continuing insulin. Stopping
insulin prematurely leaves ketones unresolved. Transition to SC insulin only after overlap and ketones cleared.
Original educational study material — not affiliated with any institution STUVIA ACTUAL EXAM